Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 5, 2004, 5:32 PM CDT for Cass County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2004, 5:32 PM CDT (22:32 UTC)
- Expired
- Sep 5, 2004, 6:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Cass County, MN
The radar
The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:45 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 5, 2:45 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SUN SEP 5 2004
.DISCUSSION...MAIN FOCUS IS ON FLOOD POTENTIAL TONIGHT.
THE 12Z MODELS ARE IN GOOD AGREEMENT OVER THE NEXT FEW DAYS...
WITH ETA/GFS/NGM ALL INDICATING A BULLSEYE OF QPF OVER NC MN.
WILL SIDE WITH ETA/GFS...WHICH INDICATE UP TO 3 INCHES OF NEW
RAINFALL TONIGHT FOR PORTIONS OF NORTHERN MINNESOTA.
THE MAJOR PROBLEM FOR TONIGHT IS OBVIOUSLY WITH REGARD TO THE
POTENTIAL OF FLOODING...WITH 88D ESTIMATING SOME 4 INCH AMOUNTS
IN NRN CASS/ITASCA COUNTY. RAINFALL AMOUNTS FROM OBSERVERS
AND AUTOMATED EQUIPMENT THIS MORNING INDICATED GROUND TRUTH
OF ABOUT 3 INCHES...SO THE MAX OF AROUND 4 INCHES WAS POSSIBLE
AS IT WAS IN BETWEEN THESE STATIONS. BECAUSE THIS AREA HAD
SUCH A DEFICIT WITH REGARD TO YEARLY RAINFALL...MUCH OF THE
RAIN PROBABLY JUST WENT INTO HELPING REPLACE THE DEFICIT AT
THIS POINT. SWAMPS/WETLANDS IN THAT AREA WERE REPORTEDLY
RUNNING LOW...AND STREAMS/RIVERS/RESERVOIRS WERE ALSO SAID TO
BE RUNNING LOW. THIS IS LIKELY THE REASON WHY FFG IS STILL
FAIRLY HIGH /AROUND 3 INCHES/.
TONIGHT LOOKS VERY WET FOR MUCH OF THE NORTHLAND...ESPECIALLY
THOSE AREAS OF NC MN WHERE THEY RECEIVED THE HEAVY RAINFALL
LAST NIGHT. IF QPF FORECASTS OF 3 INCHES DO PLAY OUT...IT COULD
CERTAINLY RESULT IN SOME FLOODING...ESPECIALLY IN URBAN AREAS
AND FLASHY CREEKS/STREAMS. WILL HOIST A FLOOD WATCH FOR
KOOCHICHING...ITASCA...CASS AND CROW WING COUNTIES FOR TONIGHT.
STRONG DYNAMICS FROM A ROBUST S/W LIFTING OUT OF THE ROCKIES
WILL COMBINE WITH PRECIPITABLE WATER REACHING NEAR 2 INCHES
AT SOME POINT TONIGHT. A S-SHAPE SIGNATURE IN THE THICKNESS
PATTERN...ALONG WITH H3 JET COUPLING & STRONG PVA COULD RESULT
IN DRAMATIC UPWARD VERTICAL MOTION IN THIS MOIST ENVIRONMENT.
THE SYSTEM MOVES OUT QUICKLY ON MONDAY...WITH COOLER HIGH
PRESSURE BUILDING IN BEHIND THE LOW. AFTER A BRIEF COOLDOWN...
TEMPS WILL AGAIN BEGIN TO WARM AS UPPER LEVEL TROUGHING GIVES
WAY TO UPPER LEVEL RIDGING BY THE LATTER PART OF THE WEEK.
IT SHOULD BE A FAIRLY DRY PERIOD...WITH THE EXCEPTION OF SOME
PERIODIC WAA TSRA. HAVE FOLLOWED MET / 2M MESOETA SFC TEMPS
AS MUCH AS POSSIBLE...AS THEY LOOK TO HAVE THE BEST FIT.
COORDINATED WITH HPC AND THE NCRFC.
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...FLOOD WATCH FOR KOOCHICHING...ITASCA...CASS AND CROW WING
COUNTIES TONIGHT.
WI...NONE.
DAPHazardous weather outlook, Sep 5, 7:24 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 724 AM CDT SUN SEP 5 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 724 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL DISTURBANCES WILL PRODUCE RAIN AND SOME THUNDERSTORMS OVER NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT. ALTHOUGH OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAIN IS POSSIBLE AT TIMES...THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. . .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE INTO MONDAY...BUT ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CS
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.